Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 88, NWS Kansas City, MO

June 6, 2018Atchison County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 6, 2018, 11:21 PM CDT for Atchison County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2018, 11:21 PM CDT (04:21 UTC)
Expired
Jun 7, 2018, 12:00 AM CDT
In force
39 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Atchison County, MO

The radar

The Omaha radar (KOAX), 118 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 3:23 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2529 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2020 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

547 
WUUS53 KEAX 070421
SVREAX
MOC005-070500-
/O.NEW.KEAX.SV.W.0088.180607T0421Z-180607T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1121 PM CDT WED JUN 6 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Atchison County in northwestern Missouri...

* Until midnight CDT.

* At 1120 PM CDT, a severe thunderstorm was located over Hamburg, or
  20 miles northwest of Tarkio, moving south at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Tarkio, Rock Port, Fairfax, Rockport, Westboro, Watson and Phelps
  City.

This includes Interstate 29 between mile markers 100 and 123.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4058 9530 4027 9530 4027 9556 4030 9556
      4032 9561 4031 9565 4032 9566 4034 9562
      4041 9566 4046 9564 4046 9568 4048 9570
      4054 9565 4056 9568 4052 9571 4052 9575
      4058 9577
TIME...MOT...LOC 0420Z 354DEG 24KT 4064 9568 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 6:27 PM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, Jun 6, 6:27 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
627 PM CDT Wed Jun 6 2018

.Discussion...
Issued at 331 PM CDT WED JUN 6 2018

Tonight - Tomorrow:

Upper level ridging centered over northern Mexico extends north
northeast into the Central Plains. This puts the area on the fringes
of this ridge and as a result thunderstorms will likely develop in
NE and IA this evening. Models show very little consistency with
this possible area of storms and only one model, the NMM, tracking
precipitation into the area tonight, and does so by backbuilding
to the south southwest, into the higher heights of the ridge.
Think it's possible that storms move into northern MO/far
northeastern KS tonight so have low end PoPs going for that
potential. The wild card in this is what happens with an MCV over
north central KS and south central NE that is slowly tracking to
the east. A thunderstorm rapidly developed along the leading edge
of the MCV. The environment in this area is characterized by
extreme instability and weak shear with steep low to mid level
lapse rates and high downdraft CAPE. This suggest that if storms
move into northwestern MO/ northeastern KS later this afternoon
that large hail and mainly damaging winds would be possible.

Tomorrow, while dependent on whether storms move into the area
overnight and any cloud debris left over, forecast soundings show
very high instability with minimal inhibition by the early
afternoon. It's very possible that scattered showers and
thunderstorms develop in the heat of the day. Given the high
instability, steep low level to mid level lapse rates, and an almost
inverted V look to the soundings, think if we do get some storms,
hail and gusty winds will be the main concerns. Lack of shear and a
quickly stabilizing atmosphere after sunset should keep the chances
mainly in the afternoon to early evening.

Thursday Night - Tuesday:

In the mid-term outlook, several short waves will be propagating
down the back side of the ridge. This, combined with a moderately
buoyant atmosphere and ample moisture supply from the low-level
jet create a favorable scenario (perhaps scenarios) for MCS
development. The next event is currently expected Thursday
evening/Friday morning as a complex of storms is expected to
develop in SE Nebraska and evolve into an MCS overnight and into
Friday morning as it progresses SE. Models are out of sync
regarding this scenario, however the consensus seems for this to
propagate through the CWA early Friday morning as it weakens.
Some strong to marginally severe storms cannot be ruled out at
this time, but should be isolated in nature as the shear remains
modest and hodographs do not favor organized development.

Long-term, this trend of potential nocturnal/early morning
thunderstorm complexes appears to remain through the weekend and
perhaps longer before the ridge slides slowly by the middle of
next week. With these nocturnal storm complexes much uncertainty
remains as a result of the fact they can create large cold pools
that non-convective mid-range and long-range models struggle to
predict. These cold pools can have a drastic effect on the
formation and track of MCS's so any further detail is very limited
at this time. Overall, a fairly progressive/active weather
pattern looks to be a safe bet.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 625 PM CDT WED JUN 6 2018

VFR conditions expected at terminals with greatest concern at STJ.
Upstream storms in Iowa are expected to trend southwestward and
weaken through the late evening, eventually nearing the STJ
terminal space. Most probable time appears between 06-09Z for
nearby thunderstorms. Otherwise probability seems too low for
mention in TAF at KC area terminals, but will reevaluate during
06z TAF issuance. Additional convection on Thursday should remain
west of terminals prior to 00z, although dense high clouds are
expected.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB/Dean
Aviation...Blair
Hazardous weather outlook, Jun 6, 4:57 AM CDT, 18 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
457 AM CDT Wed Jun 6 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
457 AM CDT Wed Jun 6 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 A few isolated storms are possible across far northwest MO after
 midnight. A few may become strong.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Storm chances and heat continue through the weekend.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 6, 8:22 PM CDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
822 PM CDT WED JUN 6 2018

MOZ006>008-016-017-070200-
Schuyler MO-Putnam MO-Mercer MO-Adair MO-Sullivan MO-
822 PM CDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ADAIR...PUTNAM...
MERCER...NORTHERN SULLIVAN AND SCHUYLER COUNTIES UNTIL 900 PM CDT...

At 820 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bloomfield to 10 miles west of Centerville
to 6 miles east of Sun Valley Lake. Movement was south at 35 mph.

Wind gusts up to 50 mph will be possible with these storms. A wind
shift will proceed the line of thunderstorms well in advanced.

Locations impacted include...
Unionville, Lancaster, Princeton, Queen City, Greentop, Downing,
Mercer, Lineville, Glenwood, Newtown, Pollock, Lucerne, Worthington,
Livonia, Harris, Powersville, Pleasanton, South Lineville and Lemons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4032 9235 4029 9305 4032 9376 4058 9377
      4060 9235
TIME...MOT...LOC 0120Z 358DEG 30KT 4079 9241 4069 9306 4087 9394

Grana
Special weather statement, Jun 6, 9:47 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
947 PM CDT WED JUN 6 2018

MOZ002>004-070330-
Worth MO-Gentry MO-Nodaway MO-
947 PM CDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR WORTH...NORTHERN GENTRY AND
NORTHEASTERN NODAWAY COUNTIES UNTIL 1030 PM CDT...

At 947 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Eagleville to near Irena to
near Bedford. Movement was south at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Albany, Grant City, Hopkins, Ravenwood, Irena, Sheridan, Parnell,
Pickering, Gentry, Worth, Allendale and Denver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4057 9424 4047 9423 4047 9422 4021 9422
      4028 9464 4057 9506
TIME...MOT...LOC 0247Z 015DEG 22KT 4043 9417 4055 9444 4070 9470

Grana

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:22 PM CDTSpecial Weather StatementEAXMercer, Putnam, Schuyler38 min
Jun 6, 9:47 PM CDTSpecial Weather StatementEAXWorth43 min
Jun 6, 11:54 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt51 min
Jun 7, 12:01 AM CDTSpecial Weather StatementEAXCass, Jackson44 min
Jun 7, 12:41 AM CDTSpecial Weather StatementEAXAndrew, Holt, Nodaway49 min
Jun 7, 1:11 AM CDTSpecial Weather StatementEAXBuchanan, Clinton, Platte64 min
Jun 7, 5:51 PM CDTSpecial Weather StatementEAXRandolph24 min
Jun 7, 6:16 PM CDTSpecial Weather StatementEAXSaline29 min
Jun 7, 6:31 PM CDTSpecial Weather StatementEAXChariton29 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.